DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

Levorphanol (Levorphanol Tartrate) - Drug Interactions, Contraindications, Overdosage, etc

 
 



DRUG INTERACTIONS

Drug Interactions

Interactions with Other CNS Agents

Concurrent use of levorphanol with all central nervous system depressants (e.g., alcohol, sedatives, hypnotics, other opioids, general anesthetics, barbiturates, tricyclic antidepressants, phenothiazines, tranquilizers, skeletal muscle relaxants and antihistamines) may result in additive central nervous system depressant effects. Respiratory depression, hypotension, and profound sedation or coma may occur. When such combined therapy is contemplated, the dose of one or both agents should be reduced. Although no interaction between MAO inhibitors and levorphanol has been observed, it is not recommended for use with MAO inhibitors.

Most cases of serious or fatal adverse events involving levorphanol reported to the manufacturer or the FDA have involved either the administration of large initial doses of the drug or too frequent doses of the drug to non-opioid tolerant patients, or the simultaneous administration of levorphanol with other drugs affecting respiration (see INDIVIDUALIZATION OF DOSAGE and WARNINGS). The initial dose of levorphanol should be reduced by approximately 50% or more when it is given to patients along with another drug affecting respiration.

OVERDOSAGE

Most reports of overdosage known to the manufacturer and to the FDA involve three clinical situations. These are: 1) the use of larger than recommended doses or too frequent doses, 2) administration of the drug to children or small adults without any reduction in dosage, and 3) the use of the drug in ordinary dosage in patients compromised by concurrent illness.

As with all opioids, overdose can occur due to accidental or intentional misuse of this product, especially in infants and children who may gain access to the drug in the home. Based on its pharmacology, levorphanol overdosage would be expected to produce signs of respiratory depression, cardiovascular failure (especially in predisposed patients), and/or central nervous system depression. Serious overdosage with levorphanol is characterized by respiratory depression (a decrease in respiratory rate and/or tidal volume, periodic breathing, cyanosis), extreme somnolence progressing to stupor or coma, skeletal muscle flaccidity, cold and clammy skin, constricted pupils, and sometimes bradycardia and hypotension. In severe overdosage, apnea, circulatory collapse, cardiac arrest and death may occur.

Treatment

The specific treatment of suspected levorphanol tartrate overdosage is immediate establishment of an adequate airway and ventilation, followed (if necessary) by intravenous naloxone. The respiratory and cardiac status of the patient should be continuously monitored and appropriate supportive measures instituted, such as oxygen, intravenous fluids, and/or vasopressors if required. Physicians are reminded that the duration of levorphanol action far exceeds the duration of action of naloxone, and repeated dosing with naloxone may be required. Naloxone should be administered cautiously to persons known or suspected to be physically dependent on levorphanol. In such cases an abrupt and complete reversal of opioid effects may precipitate an acute abstinence syndrome. If necessary to administer naloxone to the physically dependent patient, the antagonist should be administered with extreme care and by titration with smaller than usual doses of the antagonist.

CONTRAINDICATIONS

Levorphanol Tartrate Tablets USP are contraindicated in patients hypersensitive to levorphanol tartrate.

DRUG ABUSE AND DEPENDENCE

WARNING: May Be Habit Forming.

Levorphanol is a schedule II Controlled Substance. All drugs of this class (mu-opioids of the morphine type) are habit forming and should be stored, prescribed, used, and disposed of accordingly. Psychological/physical dependence and tolerance may develop upon repeated administration of levorphanol.

Discontinuation of levorphanol after chronic use has been reported to result in withdrawal syndromes, and some reports of overuse and self-reported addiction have been received. Neither withdrawal nor withdrawal symptoms are usually expected in postoperative patients who used the drug for less than a week or in patients who are gradually tapered off the drug after longer use.

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017